What are the side effects of dietary fiber supplements like Metamucil and other psyllium husk powders?

We all try to make healthy choices and choosing a good dietary fiber supplement is a great start to some weight loss and regularity. But it is always important to ensure that you are being responsible with what you put in your body. This includes not only the ingredients in the supplement, the company from which they are sourced but also the side effect risks that they may pose.
Now luckily for us, our bodies know fiber, need fiber, and fiber supplements are also mostly natural, so there are very instances of any side effects occurring, but to be safe I have summarized some of the rare side effects you may get from taking a dietary fiber supplement.

 

Bloating and (gasp!) gas:

Sounds harmless, but if you are a new user of dietary fiber, be sure not to overdo it with the initial dose. You want to make sure to ease your gut into getting used to the cleansing effects of fiber. Taking a full dose right at the beginning can result in some bloating, gas and even some occasional cramps from the pressure the gas creates. Pace yourself and ease into it. If the instructions advise taking one teaspoon three times a day, start with one teaspoon a day for a week and then up it to two the next week and so on. If you have the time, look at doing a third of a teaspoon three times a day as that spreads it out even more. If you are adding fiber powder to your smoothies or food, start out with a small amount too and eventually build up to more.

 

An overfull, uncomfortable feeling.

One of the great things about fiber supplements is that they make you feel full after taking them, so they are often touted as an aid to help you lose weight or reduce your appetite. (I also tout that since it worked well for me when I started taking dietary fiber!) However, taking too much, or taking it too soon after or before a big meal, really goes a long way to making you feel uncomfortable. Remember, the psyllium husk powder (or whole husks) expand in your stomach like a sponge, and if it is already full from a big meal (think thanksgiving turkey and stuffing!) then you are just adding to the uncomfortable, unbuckle your belt, “ugh” feeling.

 

Choking on fiber powder/dust

This one is probably less common than most, but considering we must put peanut warnings on packets of peanuts these days, I think it is worth a mention. Fiber powder and specifically finely ground psyllium husk powder is very very dry. It should be otherwise it would expand immediately and not make for a great supplement or easy storage. For this very reason, it is highly recommended that you stir well when mixing your dietary fiber and that you follow up any fiber you take with at least eight ounces of water. This will not only help you feel more full but reduce the risk of any choking.

 

psyllium-husk-powder-24-oz-by-now-foods-pack-of-3

If you have pure fiber powder, make sure you mix it well. Click on the image to get yours NOW! (See what I did there?)

 

Causing your other medication to be less effective:

Most manufacturers of dietary fiber recommend that you do not take prescribed medications in the two/two window. That is no medication two hours before taking dietary fiber, and no medication two hours after. That rule is sometimes adjusted back and forth (one hour before, three hours after… etc) but the principle remains the same. It doesn’t mean that it is dangerous if any of your medication interacts with your dietary fiber, but it might negate some of the effects, and if you are taking medication, you want to ensure you are getting the maximum benefit from it.

 

Stop sugar coating it. Are there any serious side effects to know of?

There are some very, very, very, (have I said very yet?) rare reactions which might occur from taking dietary fiber, but without additional testing, it might have had more to do with the person/environment than the actual fiber. These include some difficulty breathing or choking, a rash, chest pain and/or trouble breathing and vomiting. (For the last one I would jokingly suspect that it might just have been the taste?)

 

In Summary:

Luckily dietary fiber is generally safe and healthy to incorporate in your diet. There are so few negative side effects and most side effects can be eliminated with some simple preparation. Are there any other side effects you have experienced from taking a dietary fiber supplement that I can add to my list?

Tags: , ,
Soltatio
Recent Products

Leave a reply

New to site? Create an Account


Login

Lost password? Close

Already have an account? Login


Register an account

Currently the user registration is disabled. Close

Forgot Password

Login Close